rss
Eur J Hosp Pharm 20:200 doi:10.1136/ejhpharm-2013-000320
  • Drug news

Drug watch

  1. Kam Uppell
  1. Correspondence to Kam Uppell; kuppell@bmjgroup.com
  • Received 9 April 2013
  • Accepted 9 April 2013

Triple therapy with antihypertensives and NSAIDs linked to acute kidney injury

Triple therapy combination consisting of diuretics with ACE inhibitors or angiotensin receptor blockers (ARBs) and non-steroidal anti-inflammatory drugs (NSAIDs) is associated with an increased risk of acute kidney injury according to a UK study.

In a retrospective cohort study, researchers assessed whether double therapy consisting of a diuretic or an ACE inhibitor or an ARB with the addition of an NSAID, and triple therapy consisting of a diuretic plus an ACE inhibitor or an ARB in addition to an NSAID increased the risk of acute kidney injury. A total of 487 372 people using antihypertensive drugs between 1 January 1997 and 31 December 2008 were identified from the UK Clinical Practice Research Datalink. Reporting their finding in the British Medical Journal, the researchers say that during a mean follow-up of 5.9 years, 2215 cases of acute kidney injury were identified (incidence rate 7/10 000 person years). The researchers say, “Current use of a triple therapy combination was associated with an increased rate of acute kidney injury (rate ratio 1.31, 95% CI 1.12 to 1.53). In secondary analyses, the highest risk was observed in the first 30 days of use (rate ratio 1.82, 95% CI 1.35 to 2.46)”. However, the double therapy combination was not associated with an increased rate of acute kidney injury.

The researchers say that, to their knowledge, it is the first large population-based study of patients using antihypertensive drugs to have investigated the association between the use of different combinations of antihypertensive drugs with NSAIDs on the risk of acute kidney injury. They suggest, “Increased vigilance may be warranted when diuretics and ACE inhibitors or ARBs are used concurrently with NSAIDs. In particular, major attention should be paid early in the course of treatment, and a more appropriate use and choice among the available anti-inflammatory or analgesic drugs could therefore be applied in clinical practice”.

BMJ 2013;346:e8525

Impact of benzodiazepines on pneumonia

Benzodiazepines are associated with an increased risk of, and mortality from, community-acquired pneumonia (CAP), suggesting further research is required into the immune safety profile of benzodiazepines, according to a study published in Thorax. Using data from The Health Improvement Network database, British researchers identified 29 697 controls and 4964 cases of CAP. They used conditional logistic regression to investigate the association between benzodiazepines and pneumonia occurrence, and Cox regression to determine the impact of benzodiazepines on mortality in the 4964 cases of CAP.

The researchers report, “Exposure to benzodiazepines was associated with an increased risk of pneumonia (OR 1.54, 95% CI 1.42 to 1.67). Individually, diazepam, lorazepam and temazepam, but not chlordiazepoxide, were associated with an increased incidence of CAP”. They also found that, as a class, benzodiazepines were associated with increased 30-day (HR 1.22, 95% CI 1.06 to 1.39) and long-term mortality (HR 1.32, 95% CI 1.19 to 1.47) in patients with a prior diagnosis of CAP. Individually, diazepam, chlordiazepoxide, lorazepam and temazepam affected long-term mortality in these patients. The researchers add, “Given the widespread use of benzodiazepine drugs, further studies are required to evaluate their safety in the context of infection”.

Thorax 2013;68:163–170.

Statin therapy and reduction in recurrent pulmonary embolism

A study carried out in the Netherlands suggests that statin treatment could decrease the risk of recurrent pulmonary embolism (PE) and might be an alternative to anticoagulant treatment in the long-term treatment of PE. Researchers identified patients hospitalised with an acute episode of PE between 1998 and 2008 by using data from a Dutch population-based registry of pharmacy records linked with hospital discharge records. Prescription-based use of statins and vitamin K antagonist (VKA) were identified starting at hospital discharge and during follow-up. The researchers used Cox regression analysis to assess the incidence of recurrences, cardiovascular events and death.

The median duration of VKA treatment after acute PE was 199 (45–3793) days. Twenty-four per cent of the patients (n=737) had at least one prescription of statins during the follow-up period and the median duration of statin therapy was 1557 (5–4055) days.

Reporting their findings in the European Heart Journal, the researchers say that during a median follow-up of 1529 (1–4155) days, 285 (9.2%) patients experienced a recurrence. Treatment with statins was associated with a reduced risk of recurrent PE (adjusted HR 0.50, 95% CI 0.36 to 0.70), both during and after stopping VKA treatment. A dose–response relationship was shown for potency, with the largest reduction in those with the most potent statins. The researchers add, “Statin treatment also reduced the risk for cardiovascular events and all-cause mortality”.

Eur Heart J (2013) doi:10.1093/eurheartj/eht046.

Long-term aspirin use linked to age-related macular degeneration

Regular aspirin use is associated with an increased risk for developing neovascular age-related macular degeneration (AMD), according to a study published in JAMA Internal Medicine. Researchers analysed data from an Australian population-based cohort. Four examinations were carried out over a 15-year period with participants completing a detailed questionnaire at baseline assessing aspirin use, cardiovascular disease status and AMD risk factors. Retinal photographs were taken at each study visit to assess the incidence of neovascular (wet) AMD and geographic atrophy (dry AMD) according to the international AMD classification.

Of 2389 participants at baseline, 257 (10.8%) were regular users of aspirin and 63 developed neovascular AMD. The researchers report, “Persons who were regular aspirin users were more likely to have incident neovascular AMD: the 15-year cumulative incidence was 9.3% in users and 3.7% in non-users”. They add that the association was independent of potential confounders such as cardiovascular disease, age, sex, smoking, systolic blood pressure and body mass index. A link was not, however, found between aspirin use and geographic atrophy. The researchers conclude, “Regular aspirin use is associated with increased risk of incident neovascular AMD, independent of a history of cardiovascular disease and smoking”.

JAMA Intern Med 2013;173:258–64.

Footnotes

  • Competing interests None.

  • Provenance and peer review Not commissioned; internally peer reviewed.

EJHP blog

Analysis and discussion of the latest news, research findings and policy developments in hospital pharmacy.

Visit the blog >>

Free Sample

This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of EJHP.

View free sample issue >>

Email alerts

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.